Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Little Rock, AR

March 9, 20195 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 9, 2019, 9:24 AM CST for 5 counties in Arkansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 9:24 AM CST (15:24 UTC)
Expired
Mar 9, 2019, 10:15 AM CST
In force
51 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cleburne County, AR, Independence County, AR, Jackson County, AR, Stone County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:31 AM CSTSevere Thunderstorm WatchSPC7 hr
Mar 9, 7:18 AM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS54 KLZK 091524
SVRLZK
ARC023-063-067-137-145-091615-
/O.NEW.KLZK.SV.W.0021.190309T1524Z-190309T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
924 AM CST SAT MAR 9 2019

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stone County in north central Arkansas...
  Independence County in north central Arkansas...
  Central Jackson County in eastern Arkansas...
  Eastern Cleburne County in north central Arkansas...
  Northeastern White County in central Arkansas...

* Until 1015 AM CST.

* At 923 AM CST, a severe thunderstorm was located near Pangburn, or
  8 miles east of Heber Springs, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Batesville...                     Newport...
  Cave City...                      Tuckerman...
  Diaz...                           Newark...
  Pangburn...                       Cushman...
  Pleasant Plains...                Oil Trough...
  Concord...                        Jacksonport...
  Magness...                        Moorefield...
  Salado...                         Steprock...
  Southside in Independence Count...
  Bradford...
  Sulphur Rock...                   Campbell Station...

This includes US Highway 67 between mile markers 65 and 70, and
between mile markers 74 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3542 9141 3536 9196 3547 9200 3559 9195
      3594 9170 3594 9147 3589 9146 3589 9121
      3571 9106
TIME...MOT...LOC 1523Z 232DEG 47KT 3551 9188 

HAIL...1.00IN
WIND...60MPH
 
$$

Cavanaugh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:26 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 9, 5:26 AM CST, 3 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
526 AM CST Sat Mar 9 2019

.UPDATE...

Updated to include 12z aviation discussion below.

&&

.AVIATION...

Low ceilings, fog and drizzle will impact most of the area
terminals this morning with rain and thunderstorms expected as a
cold front moves across the area later this morning through the
early afternoon hours. Rapid clearing will take place with VFR
conditions expected from west to east by 17-21z. SW winds will
remain elevated today with gusts over 20-30kts at times. Winds
will relax somewhat and become NW this evening and tonight.

&&

.PREV DISCUSSION...(ISSUED 401 AM CST Sat Mar 9 2019)
SHORT TERM...Today Through Sunday Night

Busy weather day across the region already unfolding as elevated
storms have been developing across areas just to the west of the
state. All observational platforms can be used to identify surface
to upper level features in play for today's setup.

Surface observations locally show a warm front that wreaked havoc on
short term temperature forecasting yesterday and last night
continuing to "waffle" from just north of Mena to Arkadelphia to
between Pine Bluff and Monticello, with drizzle and significantly
reduced vsby to the north. Further west, observations clearly show a
990mb surface low over southeast Colorado with a strong cold
front trailing to its south.

GOES16 IR satellite data shows the H500 trough lifting northeast
across the Southern to Central Plains. This same imagery shows
abundant moisture streaming northward to Minnesota and cooling
cloud tops from TS activity over OK/KS.

Anyway, all of this is to say that things are on track so to speak.
If anything, the timing has sped up which will lead to most of the
activity being just east of a Hardy to Little Rock to Camden line
by 18z. The main concerns haven't changed with hail continuing to
be the main threat across the north and west this morning, with a
transition to damaging winds and isolated tornadoes expected
later in the morning through the early afternoon. High resolution
CAM data continues to show high levels of LLWS as well as
increasing surface/elevated instability. The area of greatest
concern for the most widespread damaging wind threat and isolated
tornadoes continues to be across the southeast half of the state.
All of this activity is expected to be east of the MS river aoa
21z.

Other than the severe threat, as the surface low approaches the area
non-thunderstorm gradient winds will greatly increase. The main
focus for the strongest winds exists across northern Arkansas
southeastward across the Delta. Expect winds to slack off after
sunset with surface high pressure building in and cooler air
spreading across the state. Most of Sunday should be dry, but light
rain is expected to move in from the west during the evening and
overnight hours.

LONG TERM...Monday Through Friday

The period will begin with a large area of high pressure from the
Ohio Valley to the southeast states. That will keep much of the
state dry on Monday, with seasonal temperatures in the forecast.
Meanwhile, a storm system aloft will dig toward Baja California,
with a deep southerly flow developing in the southern Plains. This
could result in a few showers in southern sections of the state by
Monday afternoon/evening.

On Tuesday/Wednesday, the system will head this way, with a warming
trend in the forecast. There will be chances of showers on Tuesday
in northern/western Arkansas. Showers will become widespread on
Wednesday, with areas of heavy rain expected. Isolated thunderstorms
will be possible as well. As far as severe weather, instability
looks marginal at this point, but will keep an eye on the situation.

Some showers will linger in the southeast half of the state on
Thursday, with drier/slightly cooler air arriving on Friday.
Temperatures will be back to seasonal to end the period.

&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 6 AM CST early this morning FOR
Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-Garland-
Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-Johnson-
Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-Perry-Polk-
Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-
Van Buren-White-Woodruff-Yell.

Wind Advisory from 10 AM this morning to 6 PM CST this evening
FOR Arkansas-Baxter-Boone-Cleburne-Fulton-Independence-Izard-
Jackson-Lawrence-Marion-Monroe-Newton-Prairie-Randolph-Searcy-
Sharp-Stone-Van Buren-White-Woodruff.

&&

Aviation...67
Hazardous weather outlook, Mar 9, 4:20 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
420 AM CST Sat Mar 9 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
420 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Areas of dense fog will reduce visibilities to less than a half of
mile across much of northern and central Arkansas through Saturday
morning.

Thunderstorms, some of which may be severe, will be possible
across western and northern portions of the state Saturday
morning. The main threat with these storms would be large hail.
Additional strong to severe thunderstorms will be possible across
the state through the early afternoon hours.

At this time, the greatest threat for severe thunderstorms during
the day Saturday will be across the southeast half of the state.
Damaging winds and a few tornadoes will be the primary hazards
from later in the morning through early afternoon. Strong south
to southwesterly winds will also be seen on Saturday, ahead of an
approaching cold front. Non-thunderstorm wind gusts could exceed
40 mph in some places.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

Showers and thunderstorms will spread across the region on
Wednesday, with areas of heavy rain expected. Some storms may be
strong as well.

Through Wednesday, parts of the state could pick up two to three
inches of rain. This could worsen ongoing river flooding.

.Spotter Information Statement...

Spotter Activation May Be Needed Through Saturday Afternoon.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/46

In the hours before

Local storm report, Mar 9, 8:11 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
811 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     CLARKSVILLE             35.46N 93.47W
03/09/2019  E60 MPH          JOHNSON            AR   LAW ENFORCEMENT

&&

JGOUDS
Local storm report, Mar 9, 8:14 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
814 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     TSTM WND GST     RUSSELLVILLE            35.27N 93.14W
03/09/2019  M58 MPH          POPE               AR   ASOS

            MEASURED WIND GUST OF 58 MPH AT THE RUSSELLVILLE AIRPORT.

&&

JGOUDS
Local storm report, Mar 9, 8:31 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
831 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     SUBIACO                 35.30N 93.64W
03/09/2019                   LOGAN              AR   PUBLIC

            TREE LIMBS BROKEN AND SHINGLES BLOWN OFF ROOFS IN
            SUBIACO.

&&

JGOUDS
Local storm report, Mar 9, 8:34 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
834 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     LAMAR                   35.44N 93.39W
03/09/2019                   JOHNSON            AR   EMERGENCY MNGR

            TREES DOWN IN LAMAR. EMERGENCY MANAGER REPORTS DAMAGE
            CONSISTENT WITH 60 MPH WINDS.

&&

JGOUDS
Local storm report, Mar 9, 8:35 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     KNOXVILLE               35.38N 93.36W
03/09/2019                   JOHNSON            AR   EMERGENCY MNGR

            TREES DOWN IN KNOXVILLE. EMERGENCY MANAGER REPORTS DAMAGE
            CONSISTENT WITH 60 MPH WINDS.

&&

JGOUDS
Local storm report, Mar 9, 9:15 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
915 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     3 N DOVER               35.45N 93.11W
03/09/2019                   POPE               AR   SOCIAL MEDIA

            TREE DOWN AND TRUCK BLOWN OFF THE ROAD NORTH OF DOVER.
            ALSO A REPORT OF A SHED BLOWN ONTO A CAR AND A TREE
            LEANING OVER A HOUSE.

&&

JGOUDS

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:53 AM CSTWind AdvisoryLZKArkansas, Baxter, Cleburne, Fulton, Independence, Izard and 10 more14 hr
Mar 9, 5:41 AM CSTSpecial Weather StatementLZKFulton34 min
Mar 9, 7:07 AM CSTSpecial Weather StatementLZKLogan, Montgomery, Polk, Scott, Yell53 min
Mar 9, 7:16 AM CSTSevere Thunderstorm WarningLZKJohnson, Logan, Perry, Pope, Scott, Yell59 min
Mar 9, 7:44 AM CSTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk61 min
Mar 9, 8:05 AM CSTSevere Thunderstorm WarningLZKConway, Newton, Pope, Searcy, Van Buren, Yell55 min
Mar 9, 8:20 AM CSTSevere Thunderstorm WarningLZKGarland, Hot Spring, Montgomery, Perry, Saline, Yell40 min
Mar 9, 8:36 AM CSTSevere Thunderstorm WarningLZKCleburne, Conway, Faulkner, Izard, Stone, Van Buren39 min
Mar 9, 8:45 AM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pulaski, Saline45 min
Mar 9, 9:01 AM CSTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Montgomery, Pike44 min
Mar 9, 9:26 AM CSTSevere Thunderstorm WarningLZKCleburne, Faulkner, Independence, Jackson, Lonoke, Prairie and 3 more49 min
Mar 9, 9:40 AM CSTSevere Thunderstorm WarningLZKDallas, Grant, Hot Spring, Jefferson, Pulaski, Saline50 min
Mar 9, 9:54 AM CSTTornado WarningLZKFaulkner, Pulaski36 min
Mar 9, 10:13 AM CSTSevere Thunderstorm WarningLZKJackson, Lawrence, Randolph33 min
Mar 9, 10:19 AM CSTSevere Thunderstorm WarningLZKFaulkner, Grant, Jefferson, Lonoke, Prairie, Pulaski and 1 more41 min
Mar 9, 10:26 AM CSTTornado WarningLZKLonoke, Pulaski34 min
Mar 9, 10:48 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence17 days
Mar 9, 10:59 AM CSTTornado WarningLZKLonoke, Prairie31 min
Mar 9, 11:02 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lincoln, Lonoke, Monroe, Prairie43 min
Mar 9, 11:41 AM CSTSevere Thunderstorm WarningLZKArkansas, Jefferson, Monroe49 min
Mar 9, 12:19 PM CSTSpecial Weather StatementLZKBradley41 min
Mar 9, 12:25 PM CSTSevere Thunderstorm WarningLZKBradley, Calhoun, Drew50 min
Mar 9, 12:48 PM CSTSpecial Weather StatementLZKLincoln42 min
Mar 9, 1:14 PM CSTSpecial Weather StatementLZKArkansas31 min
Mar 9, 1:18 PM CSTSpecial Weather StatementLZKArkansas42 min
Mar 9, 1:24 PM CSTSpecial Weather StatementLZKDesha51 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.